Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS Louisville, KY

May 27, 2015Hancock County, Kentucky; Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2015, 11:26 AM CDT for Hancock County, Kentucky; Perry County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2015, 11:26 AM CDT (16:26 UTC)
Expired
May 27, 2015, 11:55 AM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Perry County, IN, Hancock County, KY

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:06 AM CDT, 20 minutes earlier.

Area forecast discussion, May 27, 11:06 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1206 PM EDT Wed May 27 2015

...Forecast Update...
Updated 1205 PM EDT Wed May 27 2015

Well-defined line of storms, forming along an outflow boundary from
previous storms over Missouri, is forming new cells that are about
to move into our forecast area. Have changed pops to account for
this line surviving into our area and then a brief lull/lower chance
period before scattered pops return again later this afternoon. The
latter period think the best chance would be along/north of the I-64
corridor. Had a nickel-sized hail report with a cell in PAH's area,
and still think quarters are possible with the stronger cells as the
afternoon rolls on. DCAPE's are up as well, so gusty winds will be a
factor also.

Updated 945 AM EDT Wed May 27 2015

Storm complex to our west is fluctuating. At times it looks like it
is declining then new cells are forming along the line. A few of the
mesoscale models had this activity, but most did not. Following
those models that did have the activity, some weaken it and some
maintain it movinng northeast. Given the clear airmass ahead of the
activity, will lean the direction of maintaining it and possibly
allowing new storms to form along the gust front later this
afternoon. SPC mesoanalysis has forecast CAPES to around 2000 this
afternoon, and this is somewhat in line with GFS/NAM/RUC soundings.
The main threats still look to be damaging winds and quarter-sized
hail.

.SHORT TERM (Now through Thursday)...
Issued at 310 AM EDT Wed May 27 2015

...Strong to Severe Storms Possible this Afternoon/Evening...

A few sprinkles were moving east over east central KY early this
morning.  Other than this very light/isld precip, the rest of the
area was dry with skies becoming mostly clear to partly cloudy west
of I-65.  Expect that we'll continue to see sky cover slowly
decrease through the morning hours especially after sunrise.  Before
sunrise low stratus and light patchy fog will be possible over
portions of south central and east central KY.

The next chance for showers/storms will arrive this afternoon as an
upper level shortwave trough passes through the Midwest.  The latest
NAM/GFS indicate the wave will be stronger and better organized to
our north, but we'll still see modest forcing and decent low to mid
level flow resulting in around 30-35 kts 0-6km bulk shear.  If skies
go mostly sunny to partly cloudy for a good portion of the morning
and early afternoon as predicted, we'll likely see a good amount of
sfc based instability build up...around 2000+ j/kg.  Steep low and
mid level lapse rates will exist too.  For these reasons, think that
damaging winds will certainly pose a threat today in storms that get
going in our area especially along and north of I-64 close to the
best forcing from the upper level shortwave.  Hail up to around 1
inch will also be possible.  Boundaries from storms that initiate to
our NNW may also provide a trigger for storms in our area this
afternoon/evening.

Storm clusters should wane and move east of the area by late evening
with only small storm chances for the rest of tonight.

Thursday small chances for showers/storms will continue as we remain
in a moist, unstable environment.  However, an upper level ridge
moving through the area will certainly work to suppress convection
somewhat.  With a weaker flow, would expect isld to sct pulse-like
storms to bubble up in the late afternoon/evening hours Thurs
although some short range models keep us mostly dry Thurs.

Temperatures should be a tad warmer today than yesterday with highs
in the 82-86 degree range.  Lows tonight will remain mild in the
lower 60s.  Highs Thurs will warm into the 84-88 degree range.

.LONG TERM (Thursday night through Tuesday)...
Issued at 250 AM EDT Wed May 27 2015

The main focus in the long term is on precipitation chances as a
moist and seasonably warm air mass holds over the lower Ohio Valley.

Thursday night into Friday the synoptic pattern is expected to
feature a longwave trough from the southern Plains through the Great
Lakes while a ridge remains across the Southeast US. The local area
will be on the periphery of both of these features. Models remain
consistent showing that the ridge will build slightly and in the
absence of any shortwave trough, this period is our 'driest' with
only slight chances for afternoon and early evening showers/storms.

More synoptic influence and dynamics are expected Saturday into
early Sunday as a shortwave trough, seen currently in water vapor
imagery off the coast of California, treks through the southwest US
and southern Plains. This system will brush our northwest Saturday
afternoon, enhancing mid/upper level lift. Closer to the surface, a
slow moving front will approach as well. Moisture pool and PWATs
climb along/ahead of the front and with the greater lift, expecting
more widespread showers and thunderstorms. 60 to 70 percent POPs
look good at this time.

Model uncertainties and differences arise Sunday into early next
week as to how progressive this boundary pushes south. 27.00z GFS
was the most aggressive, clearing the front through the entire
forecast area Sunday into Monday, while the GEM and ECMWF held it up
right through central KY. Where the front clears through,
north/northeast flow could bring much drier and somewhat cooler air
in its wake, while to the south, the moist/warm air mass will
remain. By Monday night, guidance pulls this front back north,
bringing back the warmer and more moist conditions.

Temperatures through Saturday are expected to be relatively
persistent with highs in the low 80s and lows in the mid/upper 60s.
Sunday onward is less certain, but if/where the front comes through
then cooler temperatures may prevail. For now, a model consensus of
highs in the upper 70s and lows in the 60s seem reasonable.

&&

.AVIATION (12Z TAF Update)...
Updated 650 AM EDT Wed May 27 2015

Low clouds and light br may affect LEX/BWG for a few more hours this
morning before conditions return to VFR.

Another upper level disturbance will bring showers/storms this
afternoon/evening.  MVFR/IFR flight restrictions will be possible in
any storm that hits a TAF site.  Did not include in the TAF attm
since t-storm coverage is expected to be scattered this
afternoon/evening.  Will continue VCTS in the TAFs and better time
convection out with a coming TAF issuance.

Winds will be light SSW early this morning and more SW for the
daylight hours today.  Winds may gust up to around 15-18 kts today.
Higher gusts will be possible in convection.

Forecast Confidence
======================
Ceilings:   Low/Medium
Visibility: Low/Medium
Winds:      High
T-storm:    High

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RJS
Short Term.....AMS
Long Term......ZBT
Aviation.......AMS
Hazardous weather outlook, May 27, 3:05 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 AM EDT WED MAY 27 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
405 AM EDT WED MAY 27 2015 /305 AM CDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING AS WE REMAIN IN AN UNSTABLE AIRMASS WITH AN UPPER LEVEL
DISTURBANCE PASSING JUST TO OUR NORTH. SOME OF THE STORMS MAY
BECOME STRONG TO SEVERE WITH POTENTIALLY DAMAGING WINDS AND HAIL
UP TO 1 INCH IN DIAMETER. ANY STORM THAT DEVELOPS MAY ALSO CONTAIN
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED STORMS ARE EXPECTED TO CONTINUE OFF AND ON THURSDAY
THROUGH TUESDAY AS AN UNSETTLED WEATHER PATTERN CONTINUES. ANY
STORM WILL BE CAPABLE OF FREQUENT LIGHTNING...HEAVY RAINFALL...AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR STRONG WINDS THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

AMS/ZBT

In the hours before

Local storm report, May 27, 9:08 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1008 AM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     4 E DANVILLE            37.63N 84.70W
05/26/2015                   BOYLE              KY   DEPT OF HIGHWAYS

            TREE DOWN ACROSS KY 52 NEAR 1273, 1 TREE
            DOWN ON GOSS PIKE ROAD

&&

JDG
Local storm report, May 27, 9:11 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 AM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 SE DANVILLE           37.62N 84.74W
05/26/2015                   BOYLE              KY   DEPT OF HIGHWAYS

            TREE DOWN ON BUSINESS KY150

&&

JDG
Local storm report, May 27, 9:17 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 AM EDT WED MAY 27 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 E LEESBURG            38.30N 84.40W
05/26/2015                   HARRISON           KY   LAW ENFORCEMENT

            TREE DOWN NEAR ALLEN PIKE ROAD AND LEESBURG
            NEWTOWN ROAD

&&

JDG
Special weather statement, May 27, 11:10 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1110 AM CDT WED MAY 27 2015

INZ089-KYZ023-271640-
HANCOCK KY-PERRY IN-
1110 AM CDT WED MAY 27 2015

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SANTA CLAUS TO GRANDVIEW TO OWENSBORO...AND MOVING EAST AT 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  WAITMAN AND LEWISPORT...
  PETRI AND ADAIR...
  BRISTOW AND PELLVILLE...
  RANGER AND WEBERSTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3793 8698 3794 8693 3799 8686 3801 8678
      3810 8677 3811 8681 3816 8680 3818 8661
      3794 8663 3773 8676 3773 8682 3780 8683
      3783 8686 3783 8692 3790 8692 3789 8698
TIME...MOT...LOC 1610Z 265DEG 33KT 3807 8697 3794 8697
          3779 8708

EER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:10 AM CDTSpecial Weather StatementLMKHancock30 min
May 27, 11:59 AM CDTSpecial Weather StatementLMKBreckinridge, Meade31 min
May 27, 12:12 PM CDTSpecial Weather StatementLMKOhio28 min
May 27, 12:52 PM CDTSpecial Weather StatementLMKJefferson28 min
May 27, 12:54 PM CDTSevere Thunderstorm WarningLMKJefferson31 min
May 27, 1:21 PM CDTSpecial Weather StatementLMKBullitt, Spencer29 min
May 27, 1:23 PM CDTSpecial Weather StatementLMKJefferson32 min
May 27, 1:34 PM CDTSpecial Weather StatementLMKEdmonson31 min
May 27, 1:43 PM CDTSpecial Weather StatementLMKLogan32 min
May 27, 1:49 PM CDTSpecial Weather StatementLMKShelby, Spencer31 min
May 27, 2:02 PM CDTSpecial Weather StatementLMKGrayson28 min
May 27, 2:18 PM CDTSpecial Weather StatementLMKFranklin32 min
May 27, 2:20 PM CDTSpecial Weather StatementLMKAnderson, Woodford30 min
May 27, 2:28 PM CDTSpecial Weather StatementLMKAllen32 min
May 27, 2:42 PM CDTSpecial Weather StatementLMKBoyle, Mercer, Washington28 min
May 27, 2:53 PM CDTSpecial Weather StatementLMKAnderson, Woodford32 min
May 27, 3:20 PM CDTSpecial Weather StatementLMKBourbon30 min
May 27, 3:32 PM CDTSpecial Weather StatementLMKTaylor28 min
May 27, 3:56 PM CDTSpecial Weather StatementLMKBoyle, Taylor29 min
May 27, 4:01 PM CDTSpecial Weather StatementLMKBourbon, Clark, Nicholas29 min
May 27, 4:20 PM CDTSpecial Weather StatementLMKLincoln30 min
May 27, 12:29 PM CDTSpecial Weather StatementLMKFloyd, Harrison31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.